Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 150, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 29, 1998, 5:21 PM CST for Pecos County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 29, 1998, 5:21 PM CST (23:21 UTC)
- Expired
- Oct 29, 1998, 5:55 PM CST
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 292322 SVRMAF TXC371-292355- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 521 PM CST THU OCT 29 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN AND NORTHERN PECOS COUNTY IN WESTERN TEXAS * UNTIL 555 PM CST * AT 518 PM CST... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF FORT STOCKTON OR 8 MILES NORTHWEST OF BELDING... MOVING EAST AT 15 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... BELDING. MOTORIST ON I-10 WEST OF FORT STOCKTON SHOULD PREPARE FOR SEVERE WEATHER. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! DRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 3:00 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Oct 29, 3:00 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 300 PM CST THU OCT 29 1998 LOW LEVEL ISENTROPIC UPGLIDE WILL DEVELOP OVER THE CWA TONIGHT IN RESPONSE TO THE APPROACHING CA SHORTWAVE TROUGH. RESPECTABLE MOISTURE OVER SOUTH TEXAS IS POISED TO RETURN TO THE AREA THIS EVENING...AND COMBINED WITH MODEST LOW LEVEL WARM AIR ADVECTION... SCATTERED SHOWERS ARE POSSIBLE OVER THE EASTERN TWO-THIRDS OF THE CWA. LOW CLOUDINESS AND FOG WILL ALSO BE A GOOD BET ACROSS MUCH OF THIS AREA AFTER MIDNIGHT. FURTHER WEST...MOISTURE AND LIFT SHOULD BE A BIT SLOWER TO RETURN...BUT SHOULD ARRIVE BY DAYBREAK. A CONSENSUS AMONG THE AVAILABLE SHORT-RANGE MODELS SUGGEST THE BEST LOW LEVEL WARM ADVECTIVE SIGNAL WILL LIFT NORTH OF THE CWA FRIDAY...HOWEVER INCREASING DYNAMICS ALOFT SHOULD CONTINUE THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE DAY. FAN GUIDANCE LOOKS OUT TO LUNCH FOR OVERNIGHT MINIMA...AND FWC GUIDANCE MAY BE A TOUCH TOO COOL AT MAF TONIGHT GIVEN THE EXPECTED CLOUDS AND LOW LEVEL MOISTURE RETURN. ELSEWHERE GUIDANCE IS CLOSE TO PRESENT THINKING. APPEARS THAT THE BEST CHANCES FOR PRECIP WILL BE ON SATURDAY AS THE AFOREMENTIONED CA SHORTWAVE TROUGH TRANSLATES OUT OVER THE SOUTHERN PLAINS. PITCH COUNT FOLLOWS... MAF 60/73 30/30 CNM 53/74 20/30 MRF 50/73 20/30 P07 62/76 30/30 BC
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.